Bulletin of Mathematical Biology

, Volume 80, Issue 7, pp 1937–1961 | Cite as

Times from Infection to Disease-Induced Death and their Influence on Final Population Sizes After Epidemic Outbreaks

  • Alex P. Farrell
  • James P. Collins
  • Amy L. Greer
  • Horst R. Thieme
Original Article

Abstract

For epidemic models, it is shown that fatal infectious diseases cannot drive the host population into extinction if the incidence function is upper density-dependent. This finding holds even if a latency period is included and the time from infection to disease-induced death has an arbitrary length distribution. However, if the incidence function is also lower density-dependent, very infectious diseases can lead to a drastic decline of the host population. Further, the final population size after an epidemic outbreak can possibly be substantially affected by the infection-age distribution of the initial infectives if the life expectations of infected individuals are an unbounded function of infection age (time since infection). This is the case for lognormal distributions, which fit data from infection experiments involving tiger salamander larvae and ranavirus better than gamma distributions and Weibull distributions.

Keywords

Host extinction Infection age Incidence function Lognormal distribution Tiger salamander Functional equation 

Notes

Acknowledgements

The authors thank Andrea Pugliese and two anonymous referees for careful reading and useful comments.

References

  1. Allen LJS (2003) An introduction to stochastic processes with applications to biology. Pearson Education Inc, Upper Saddle RiverMATHGoogle Scholar
  2. Brunner JL, Schock DM, Collins JP (2007) Transmission dynamics of the amphibian ranavirus Ambystoma tigrinum virus. Dis Aquat Org 77:87–95CrossRefGoogle Scholar
  3. Burnham KP, Anderson DR (2002) Model selection and multimodel inference: a practical information-theoretic approach, 2nd edn. Springer, New YorkMATHGoogle Scholar
  4. Diekmann O (1978) Thresholds and traveling waves for the geographical spread of infection. J Math Biol 6:109–130MathSciNetCrossRefMATHGoogle Scholar
  5. Diekmann O, Heesterbeek H, Britton T (2013) Mathematical tools for understanding infectious disease dynamics. Princeton University Press, PrincetonMATHGoogle Scholar
  6. Diekmann O, de Koeijer AA, Metz JAJ (1996) On the final size of epidemics within herds. Can Appl Math Quart 4:21–30MATHGoogle Scholar
  7. Docherty DE, Meteyer CU, Wang J, Mao J, Case ST, Chinchar VG (2003) Diagnostic and molecular evaluation of three iridovirus-associated salamander mortality events. J Wildl Dis 39:556–566CrossRefGoogle Scholar
  8. Farrell AP (2017) Prey-predator-parasite: an ecosystem model with fragile persistence. Dissertation, Arizona State UniversityGoogle Scholar
  9. Farrell AP, Collins JP, Greer AL, Thieme HR (preprint) Do fatal infectious diseases eradicate host species?Google Scholar
  10. Grauert H, Lieb I (1967) Differential - und Integralrechnung. Springer, HeidelbergCrossRefMATHGoogle Scholar
  11. Gray MJ, Chinchar VG (eds) (2015) Ranaviruses: lethal pathogens of ectothermic vertebrates. Springer, ChamGoogle Scholar
  12. Green DE, Converse KA, Schrader AK (2002) Epizootiology of sixty-four amphibian morbidity and mortality events in the USA, 1996–2001. Ann NY Acad Sci 969:323–339CrossRefGoogle Scholar
  13. Greer AL, Briggs CJ, Collins JP (2008) Testing a key assumption of host-pathogen theory: density and disease transmission. Oikos 117:1667–1673CrossRefGoogle Scholar
  14. Hassett MJ, Stewart DG (1999) Probability for risk management. ACTEX Publications, WinstedGoogle Scholar
  15. Heesterbeek JAP, Metz JAJ (1993) The saturating contact rate in marriage and epidemic models. J Math Biol 31:529–539MathSciNetCrossRefMATHGoogle Scholar
  16. Kermack WO, McKendrick AG (1927) A contribution to the mathematical theory of epidemics. Proc R Soc A 115:700–721 (reprinted: Bull Math Biol 53(1991):33–55)CrossRefMATHGoogle Scholar
  17. Martcheva M (2015) An introduction to mathematical epidemiology. Springer, New YorkCrossRefMATHGoogle Scholar
  18. Rass L, Radcliffe J (2003) Spatial deterministic epidemics. AMS, ProvidenceCrossRefMATHGoogle Scholar
  19. Sartwell PE (1950) The distribution of incubation periods of infectious diseases. Am J Hyg 51:310–318Google Scholar
  20. Sartwell PE (1966) The incubation period and the dynamics of infectious disease. Am J Epid 83:204–318CrossRefGoogle Scholar
  21. Thieme HR (1977) A model for the spatial spread of an epidemic. J Math Biol 4:337–351MathSciNetCrossRefMATHGoogle Scholar
  22. Thieme HR (2003) Mathematical population biology. Princeton University Press, PrincetonMATHGoogle Scholar

Copyright information

© Society for Mathematical Biology 2018

Authors and Affiliations

  • Alex P. Farrell
    • 1
    • 4
  • James P. Collins
    • 2
  • Amy L. Greer
    • 3
  • Horst R. Thieme
    • 1
  1. 1.School of Mathematical and Statistical SciencesArizona State UniversityTempeUSA
  2. 2.School of Life SciencesArizona State UniversityTempeUSA
  3. 3.Department of Population MedicineOntario Veterinary College University of GuelphGuelphCanada
  4. 4.Department of MathematicsNorth Carolina State UniversityRaleighUSA

Personalised recommendations